Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 78, NWS Nashville, TN

March 27, 2017Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 27, 2017, 3:36 PM CDT for Davidson County, Williamson County, Tennessee. It was in force for 24 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 3:36 PM CDT (20:36 UTC)
Expired
Mar 27, 2017, 4:00 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 32 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 3:39 PM CDTTSTM WND DMG1 E Belle Meade, TNTREE DOWN AT HARDING PLACE AND NORTHUMBERLAND
Mar 27, 3:39 PM CDTTSTM WND DMG1 Ne Belle Meade, TNTREE DOWN ON ABBOT MARTIN RD.
Mar 27, 3:41 PM CDTTSTM WND DMG1 Ne Belle Meade, TNA TREE FELL ON A MOVING VEHICLE ON HOBBS RD IN GREEN HILLS. NO INJURIES WERE REPORTED.
Mar 27, 3:45 PM CDTTSTM WND GST 61Nashville, TNOCCURRED AT WSMV-TV WEST OF DOWNTOWN NASHVILLE
Mar 27, 3:47 PM CDTTSTM WND DMG3 Sw Nashville, TNA LARGE TREE FELL ON MULTIPLE PARKED CARS AT ACKLEN PARK DR AND FAIRMONT DR.
Mar 27, 3:48 PM CDTTSTM WND DMG2 Nw Nashville, TNA TREE FELL ON A HOUSE ON CEPHAS STREET.
Mar 27, 3:48 PM CDTTSTM WND DMG2 Sw Nashville, TNTSPOTTER REPORTS SHOWED MULTIPLE TREES DOWN ON WEST END NEAR THE VANDERBILT CAMPUS.
Mar 27, 3:50 PM CDTTSTM WND GST 60Nashville, TNMEASURED AT WTVF-TV IN DOWNTOWN NASHVILLE
Mar 27, 3:52 PM CDTTSTM WND DMG2 Ne Nashville, TNA TSPOTTER REPORT SHOWED A LARGE TREE THAT CLIPPED A HOUSE WHEN IT FELL ON PENNOCK AVE.
Mar 27, 3:56 PM CDTTSTM WND DMG5 Nne Nashville, TNA TREE FELL ON A HOUSE ON LEMONT DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 2:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS54 KOHX 272036
SVROHX
TNC037-187-272100-
/O.NEW.KOHX.SV.W.0078.170327T2036Z-170327T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
336 PM CDT MON MAR 27 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Davidson County in Middle Tennessee...
  North central Williamson County in Middle Tennessee...

* Until 400 PM CDT

* At 336 PM CDT, a severe thunderstorm was located over Bellevue, or
  9 miles northwest of Franklin, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Franklin, Nashville, Madison, Brentwood, Forest Hills, Oak Hill,
  Belle Meade, Lakewood, Bellevue, Joelton, Berry Hill, Bells Bend,
  Whites Creek, Natchez Trace At Highway 96 and Beaman Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3622 8660 3589 8691 3598 8708 3603 8704
      3605 8704 3636 8687
TIME...MOT...LOC 2036Z 213DEG 44KT 3605 8692 

HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
379 
WWUS54 KOHX 272043
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
343 PM CDT MON MAR 27 2017

TNC187-272053-
/O.CAN.KOHX.SV.W.0078.000000T0000Z-170327T2100Z/
Williamson TN-
343 PM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WILLIAMSON
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.

LAT...LON 3622 8660 3603 8678 3605 8693 3608 8702
      3636 8687
TIME...MOT...LOC 2043Z 213DEG 45KT 3613 8685 

$$

TNC037-272100-
/O.CON.KOHX.SV.W.0078.000000T0000Z-170327T2100Z/
Davidson TN-
343 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL DAVIDSON COUNTY...

At 343 PM CDT, a severe thunderstorm was located over Belle Meade, or
near Nashville, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Nashville, Madison, Brentwood, Forest Hills, Oak Hill, Belle Meade,
Lakewood, Bellevue, Joelton, Berry Hill, Bells Bend, Whites Creek and
Beaman Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3622 8660 3603 8678 3605 8693 3608 8702
      3636 8687
TIME...MOT...LOC 2043Z 213DEG 45KT 3613 8685 

HAIL...0.88IN
WIND...70MPH
 
$$

Shamburger
959 
WWUS54 KOHX 272053
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
353 PM CDT MON MAR 27 2017

TNC037-272102-
/O.EXP.KOHX.SV.W.0078.000000T0000Z-170327T2100Z/
Davidson TN-
353 PM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAVIDSON COUNTY WILL
EXPIRE AT 400 PM CDT...
        
The storm which prompted the warning has been replaced with a new 
severe thunderstorm warning.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
Middle Tennessee.

Remember, a Severe Thunderstorm Warning still remains in effect for
Davidson County until 415 PM CDT.

LAT...LON 3622 8660 3603 8678 3605 8693 3608 8702
      3636 8687
TIME...MOT...LOC 2052Z 213DEG 44KT 3622 8678 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:01 PM CDT, 35 minutes earlier.

Area forecast discussion, Mar 27, 3:01 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
301 PM CDT Mon Mar 27 2017

.DISCUSSION...

Numerous thunderstorms have moved into our western counties,
including a few likely severe storms with radar indicating large
hail. Afternoon analysis indicates dew points around 60, capes
near 1500 J/kg, and low level SRH just over 200. That is enough to
get some rotation within the individual storms, which supports
large hail and localized damaging winds. Although the potential
for tornadoes is relatively low, we will need to monitor these
rotating storms closely for localized spin up potential. These
thunderstorms will continue to move eastward across the Mid STate
through the next few hours. HRRR model indicates additional
thunderstorms, currently forming farther west along the Ms River,
will consolidate into a line and sweep through this evening with
possible strong winds. Timing of this line is estimated to be at
CKV around 6 PM, BNA by 8 PM, and 10 PM for the Plateau.

Many areas will have more than 1 inch of rainfall through tonight,
with some locally heavier amounts possible. A few localized flash
flood warnings are possible.

A few showers will linger into Tuesday morning. Otherwise, upper
ridging will build in Tuesday and Wednesday. Temperatures will be
warm. Lingering cloudiness on Tuesday will only allow low to mid
70s, but more sun and rising heights Wednesday will allow highs
near 80.

A strengthening low pressure system over the Plains will bring our
next chance of thunderstorms by Thursday. This looks like another
potentially severe thunderstorm day as low level moisture and
southerly flow increases ahead of an approaches cold front.
Thunderstorms chances will stay in the forecast from Thursday
through Friday.

Saturday and Sunday look pretty good at this time. The next system
with more showers and storms is set to roll in next Monday or
Tuesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Numerous showers/storms will affect airports this TAF period
especially later this afternoon/evening. MVFR cigs/vis anticipated
with lower categories and amendments possible. Gusty south to
southwest winds this afternoon will weaken and veer to
west/northwest late in the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      58  72  52  78  58 / 100  10  10   0  20
Clarksville    55  69  52  74  57 /  90  10  10  10  20
Crossville     57  69  50  74  55 /  90  20  10   0  10
Columbia       59  72  52  78  58 / 100  10  10  20  10
Lawrenceburg   59  73  52  79  58 / 100  10  10  20  10
Waverly        56  70  52  76  59 /  90  10  10  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........Shamburger
Hazardous weather outlook, Mar 27, 5:21 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
521 AM CDT Mon Mar 27 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-281030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
521 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening across all of Middle Tennessee. The greatest chance for
severe storms however remains along and west of I-65. Damaging
straight line winds and hail are the main threats. An isolated
brief tornado is possible as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of strong to severe storms is possible in Middle
Tennessee on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and again on
Thursday.

In the hours before

Special weather statement, Mar 27, 1:43 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
143 PM CDT MON MAR 27 2017

TNZ005-271930-
Stewart TN-
143 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STEWART COUNTY UNTIL
230 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Murray, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Land Between The Lakes.

A severe thunderstorm watch remains in effect until 800 PM CDT for
Middle Tennessee.

LAT...LON 3666 8785 3663 8785 3663 8779 3650 8805
      3652 8804 3653 8803 3657 8803 3663 8806
      3664 8806 3665 8807 3668 8807
TIME...MOT...LOC 1843Z 228DEG 25KT 3654 8820

Shamburger
Special weather statement, Mar 27, 3:13 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
313 PM CDT MON MAR 27 2017

TNZ006-007-025>027-057-059-060-272115-
Hickman TN-Robertson TN-Williamson TN-Dickson TN-Davidson TN-
Maury TN-Cheatham TN-Montgomery TN-
313 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAVIDSON...EASTERN
DICKSON...EASTERN MONTGOMERY...NORTHERN MAURY...WILLIAMSON...
CHEATHAM...NORTHEASTERN HICKMAN AND ROBERTSON COUNTIES UNTIL 415 PM
CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Coopertown to Columbia. Movement was northeast
at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Franklin, Columbia, Springfield, Dickson, Ashland City, Nashville,
Clarksville, Brentwood, Spring Hill, Greenbrier, Forest Hills, Oak
Hill, Coopertown, White Bluff, Belle Meade, Kingston Springs,
Thompson's Station, Pegram, Ridgetop and Burns.

A severe thunderstorm watch also remains in effect until 1000 PM CDT
for Middle Tennessee.

LAT...LON 3573 8673 3568 8730 3644 8739 3664 8719
      3665 8676
TIME...MOT...LOC 2012Z 222DEG 36KT 3642 8714 3575 8713

Shamburger
Local storm report, Mar 27, 3:14 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             7 N ETHRIDGE            35.42N  87.30W
03/27/2017  M0.75 INCH       LAWRENCE           TN   TRAINED SPOTTER

            HALF INCH WITH OCCASIONAL PENNY SIZE HAIL REPORTED IN
            SUMMERTOWN.

&&

EVENT NUMBER OHX1700327

MR3
Special weather statement, Mar 27, 3:17 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
317 PM CDT MON MAR 27 2017

TNZ005>007-023>026-272045-
Stewart TN-Robertson TN-Dickson TN-Humphreys TN-Cheatham TN-
Montgomery TN-Houston TN-
317 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKSON...
MONTGOMERY...SOUTHEASTERN STEWART...NORTHWESTERN CHEATHAM...
HOUSTON...NORTHEASTERN HUMPHREYS AND NORTHWESTERN ROBERTSON COUNTIES
UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Clarksville to 9 miles northwest of Waverly.
Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Clarksville, Erin, Tennessee Ridge, Charlotte, Adams, Vanleer, Cedar
Hill, Cumberland City, Slayden, Cheatham Dam, Palmyra, Woodlawn,
Houston County Airport, Indian Mound and Cunningham.

A severe thunderstorm watch also remains in effect until 1000 PM CDT
for Middle Tennessee.

LAT...LON 3614 8735 3615 8792 3622 8795 3632 8796
      3664 8757 3665 8687
TIME...MOT...LOC 2017Z 253DEG 33KT 3666 8729 3618 8792

Shamburger
Special weather statement, Mar 27, 3:21 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
321 PM CDT MON MAR 27 2017

TNZ060-061-094-095-272115-
Lawrence TN-Maury TN-Giles TN-Marshall TN-
321 PM CDT MON MAR 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL...MAURY...
LAWRENCE AND GILES COUNTIES UNTIL 415 PM CDT...

At 321 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbia to Lexington. Movement was east
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Columbia, Lewisburg, Lawrenceburg, Pulaski, Spring Hill, Mount
Pleasant, Loretto, Ardmore, Cornersville, St. Joseph, Elkton, Minor
Hill, Ethridge, Lynnville, Culleoka, I-65 East Of Columbia,
Goodspring, Leoma, Westpoint and Frankewing.

A severe thunderstorm watch also remains in effect until 1000 PM CDT
for Middle Tennessee.

LAT...LON 3501 8761 3504 8758 3511 8759 3547 8728
      3568 8730 3572 8682 3570 8677 3571 8669
      3526 8683 3499 8685
TIME...MOT...LOC 2021Z 260DEG 28KT 3566 8709 3504 8729

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:43 PM CDTSpecial Weather StatementOHXStewart47 min
Mar 27, 1:56 PM CDTSevere Thunderstorm WarningOHXStewart49 min
Mar 27, 2:16 PM CDTSevere Thunderstorm WarningOHXWayne29 min
Mar 27, 2:39 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Stewart36 min
Mar 27, 3:13 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Robertson, Williamson62 min
Mar 27, 3:17 PM CDTSpecial Weather StatementOHXDickson, Houston, Montgomery28 min
Mar 27, 3:21 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Marshall, Maury54 min
Mar 27, 3:39 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall36 min
Mar 27, 3:52 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson23 min
Mar 27, 3:55 PM CDTSevere Thunderstorm WarningOHXDavidson, Marshall, Rutherford, Williamson35 min
Mar 27, 4:14 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson31 min
Mar 27, 4:19 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson26 min
Mar 27, 4:29 PM CDTSpecial Weather StatementOHXOverton, Putnam46 min
Mar 27, 4:38 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale37 min
Mar 27, 4:42 PM CDTSpecial Weather StatementOHXGrundy, Van Buren, Warren48 min
Mar 27, 4:45 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys30 min
Mar 27, 5:02 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton, Pickett43 min
Mar 27, 5:11 PM CDTSpecial Weather StatementOHXClay, Jackson49 min
Mar 27, 5:15 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys30 min
Mar 27, 5:25 PM CDTSevere Thunderstorm WarningOHXPerry50 min
Mar 27, 5:31 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett29 min
Mar 27, 5:39 PM CDTTornado WarningOHXPerry, Wayne25 min
Mar 27, 5:45 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson45 min
Mar 27, 6:01 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery16 min
Mar 27, 6:02 PM CDTTornado WarningOHXHickman, Lewis, Perry28 min
Mar 27, 6:12 PM CDTAreal Flood AdvisoryOHXPerry2 hr
Mar 27, 6:28 PM CDTTornado WarningOHXHickman, Lewis, Maury32 min
Mar 27, 6:43 PM CDTTornado WarningOHXWayne32 min
Mar 27, 6:55 PM CDTSevere Thunderstorm WarningOHXHickman, Marshall, Maury, Williamson50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.